Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 19, NWS Riverton, WY

October 30, 2020Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 30, 2020, 1:40 PM MDT for Park County, Wyoming. It took effect at Oct 30, 2020, 6:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 1:40 PM MDT (19:40 UTC)
In effect from
Oct 30, 2020, 6:00 PM MDT
Expired
Oct 31, 2020, 3:00 AM MDT
In force
9 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2866 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS75 KRIW 301940
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
140 PM MDT Fri Oct 30 2020

WYZ003-310000-
/O.UPG.KRIW.HW.A.0010.201031T0000Z-201031T0900Z/
/O.NEW.KRIW.HW.W.0019.201031T0000Z-201031T0900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
140 PM MDT Fri Oct 30 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 AM MDT
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Cody Foothills. Mainly north of Cody in the vicinity of
  Clark including Highway 120.

* WHEN...From 6 PM this evening to 3 AM MDT Saturday.

* IMPACTS...Mainly to transportation. Travel could be difficult,
  especially for high profile vehicles experiencing dangerous
  cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
172 
WWUS75 KRIW 302319
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
519 PM MDT Fri Oct 30 2020

WYZ003-310900-
/O.CON.KRIW.HW.W.0019.201031T0000Z-201031T0900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
519 PM MDT Fri Oct 30 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Cody Foothills. Mainly north of Cody in the vicinity 
  of Clark including Highway 120.

* WHEN...Until 3 AM Saturday.

* IMPACTS...Mainly to transportation. Travel could be difficult, 
  especially for high profile vehicles experiencing dangerous 
  cross winds.

* ADDITIONAL DETAILS...Please keep two hands on your steering
  wheel in case of a sudden, strong wind gust. In a parking lot,
  park into the wind to minimize the possibility of your car door
  hitting another parked vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Team Riverton/21
378 
WWUS75 KRIW 310838
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
238 AM MDT Sat Oct 31 2020

WYZ003-310945-
/O.EXP.KRIW.HW.W.0019.000000T0000Z-201031T0900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
238 AM MDT Sat Oct 31 2020

...HIGH WIND WARNING WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Winds are decreasing therefore the the High Wind Warning will be
allowed to expire. Gusty winds will continue through the night
though.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 30, 12:00 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 30, 12:00 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1200 PM MDT Fri Oct 30 2020

.SHORT TERM...Today through Sunday night

Mainly quiet conditions will continue through most of the forecast
period. We do have a couple of concerns though. A trough and weak
cold front will approach the area from the north and west today.
The vast majority of the moisture, and there is not a lot of it,
will remain to the north of the area. The NAM has some dots of
QPF, but they are only over the highest mountain peaks. The main
effect today will be wind. One area of concern will be from
around Muddy Gap through Natrona County, where breezy to windy
conditions will develop this afternoon. Mid level winds do not
look strong for high winds, but gusts over 40 mph will be
possible. The other concern will be in the favored areas in the
lee of the Absarokas. There is a little more concern here. Both
the NAM and GFS show 700 millibar winds increasing to 55 to 65
knots from very late this afternoon into this evening. There will
also be some downward forcing from the right rear quadrant of a 90
knot jet streak passing by to the north. There could be some high
winds, especially near Clark and along Highway 120, so we will
hoist a High Wind Watch for the Cody Foothills for this evening
to around 3 am Saturday. Winds should decrease here after the
trough passage after midnight though. Gusty winds will also
translate over the favored northwest flow / cold advection areas
like the Bighorn Basin and northern Johnson County.

Saturday at this point will be a cooler, but drier day with
breezy conditions across northern Wyoming. Temperatures should
only fall back to around seasonal normals. As for Halloween
night, at this point it looks decent with a clear to partly cloudy
sky with mainly light to moderate winds. It will be good for some
astronomy viewing as well. The full Hunter's moon bright in the
sky, along with the planets Jupiter, Saturn and Mars across the
sky.

On Sunday, mainly dry weather continues again as ridging builds
back across the western United States. Flow will also turn more
southwesterly and bring warmer temperatures back to much of the
area. This will also increase breezes across the Wind Corridor,
from Rock Springs through Casper, although high winds are not
expected at this time.

.LONG TERM...Monday through Thursday

A massive upper ridge will be in place over the northwest CONUS and
western Canada Monday. This will result in above normal temperatures
and mainly light winds across the Cowboy State. Gusty winds may be
in place over the Wind Corridor during the afternoon.

This ridge will break down and shift eastward by Tuesday, with a
zonal flow pattern developing through the rest of the period.
Temperatures will remain above normal, with gusty winds in the
afternoon once again over the Wind Corridor. The eastern slopes of
the mountains will be impacted by these winds as well. Gap winds
could develop Tuesday night north of Cody near Clark. These winds do
not look to be a strong wind event at this time, due to the jet
being further north of the area.

Similar conditions will continue Wednesday and Thursday, with
temperatures remaining above normal and gusty winds in wind prone
locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1152 AM MDT Fri Oct 30 2020

Fog and low clouds have broken near KJAC in the past hour, and
will remain clear through the rest of the day. Fog formation is
not out of the question for KJAC late tonight, but a weak front
moving through will turn winds from the north, which may bring
slightly drier air and mixing to inhibit low cloud formation. All
other sites will remain VFR through the next 24 hours, with only
high clouds expected. Winds will be gusty this afternoon for KCPR
and KRKS, with gusts near 30 kts at times. Surface winds will
decrease at sunset, but some LLWS is possible at KCPR and KCOD
overnight.

&&

.FIRE WEATHER...

Dry and mainly mild weather will continue today. A gusty wind will
develop from east of Rock Springs through Natrona County this
afternoon. Strong to possibly high winds are possible in the Lee of
the Absarokas this evening. Relative humidity will remain above
critical levels. Mixing and smoke dispersal will range from poor in
the basins to good in the breezier locations and in the western
mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM MDT this evening through late tonight
for WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Straub
FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 30, 1:58 AM MDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
158 AM MDT Fri Oct 30 2020

WYZ001>020-022>030-310800-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
158 AM MDT Fri Oct 30 2020

...High Wind Watch for the Cody Foothills this evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to possibly high winds possible in the Cody Foothills this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:38 AM MDTHigh Wind WatchRIWPark12 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.